Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Took prednisone for bells palsy. Having red bumps on neck and shoulder. Side effect?

Dec 2012
User rating for this question
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
i recently had a bells palsy episode and was treated for it with anti virals and prednisone
the bells was gone after about two weeks
two days after my last dose of prednisone - which has been about a week now- i began to feel itchiness on my back
it has since progressed and is itchy small red bumps on neck - shoulder s - back and is very annoying
i will be talking with my doctor tomorrow but am trying to understand if this is related to the prednisone
Posted Fri, 8 Mar 2013 in Medicines and Side Effects
Answered by Dr. Nsah Bernard 19 minutes later

Thanks for posting,
Glad to hear that you did recover from your bells' palsy and sorry to hear that you developed itchy rashes on the neck and shoulder just after withdrawing from prednisone. Given the scenario one might be tempted to say that you are presenting a prednisone withdrawal symptom probably due to lack of tapering the prednisone after long term administration, then sudden stop. But I have not come across or heard of any body suffering from prednisone withdrawal symptom with body rashes as presenting symptoms (withdrawal is a possibility). I will advise to take antihistamines to control the rashes. But since prednisone has antihistaminic and immunosuppressive properties, it is possible that during the administration the prednisone on its own was suppressing the skin affection already in place by playing the role of an antihistamine and as soon as it was stopped, you started manifesting those symptoms as histamine production increases. Autoimmunity could also be responsible for the rashes.
For now, take some antihistaminic like chlopheniramine or phenylephidrine etc. Then if it persist consult a dermatologist as soon as possible. Discuss with your prescribing doctor about prednisone withdrawal and see if we both have similar suggestions.

Hope this helps
Dr Nsah
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor